Alert archive / Kansas / River Flood Warnings in 2019

River Flood Warning 100, NWS Topeka, KS

May 24, 2019Cloud County, Kansas

NWS Topeka, KS issued this river flood warning at May 24, 2019, 3:08 PM CDT for Cloud County, Kansas. It took effect at May 25, 2019, 9:00 AM CDT. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
May 24, 2019, 3:08 PM CDT (20:08 UTC)
In effect from
May 25, 2019, 9:00 AM CDT
Expired
May 26, 2019, 9:37 PM CDT
In force
37 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Solomon River near Glasco (GLAK1).

Action stage
17 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 24, 12:37 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 24, 12:37 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1237 PM CDT Fri May 24 2019

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 522 AM CDT Fri May 24 2019

Early this morning a line of thunderstorms developed across
central KS and moved northeast across the western counties of the
CWA. Initially this line of thunderstorms contained 50 to 60 MPH
wind gusts and some quarter size hail with the more intense
updrafts embedded within the line. The line was intensifying
again near the NE border where a warm front was moving north.
Mesovorticies may form across the northeast KS counties, with
brief but weak tornadoes will be possible across the northeast
counties through 6 AM.

Showers and thunderstorms are developing across south central KS
early this morning and these storms may move northeast into east
central KS after 6 AM but should move northeast of the area by the
mid morning hours. After the morning storms we may see a break in
the rainfall during the late morning hours. A surface front will
stall out across northeast and east central KS, while the main
shortwave trough lifts northeast into the northern Plains. The
right entranced region of the H5 jet combined with deep moisture
advection and surface convergence from the weak front will cause
showers and thunderstorms to develop across the southern and
eastern portions of the CWA. MLCAPEs will increase to 2000-300
J/KG and effective shear will increase to 30 to 40 KTS. Given the
combination of vertical windshear and instability, some of the
thunderstorms may become severe. Most CAMs show quite a few
thunderstorms developing along the surface boundary, so I'm not
expecting discrete supercells, thus the primary hazards will be
large hail, damaging winds and heavy rainfall. Since heavy
rainfall will occur with these thunderstorms across east central
and northeast KS, I have extended the flash flood watch across the
entire CWA through 12Z SAT. Even if outflow generated by
thunderstorms this afternoon and into the evening hours pushes
southeast of the CWA, isentropic lift north of any outflow
boundary may generate scattered to numerous elevated thunderstorms
that could produce heavy rainfall across the CWA during the
overnight hours.

.LONG TERM...(Saturday through Thursday)
Issued at 522 AM CDT Fri May 24 2019

The chances for showers and thunderstorms will continue through the
weekend into early next week as an upper level trough digs into
the southwestern US and then lifts into the Plains Tuesday night.
Expect scattered to numerous thunderstorms through the period
with the potential for more heavy rainfall.

By late next week we may see a break in the rainfall for Wednesday
through Friday. Another upper trough will dig into the
southwestern US and lift northeast across the southern Plains
next weekend, bringing another chance for showers and
thunderstorms to the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1234 PM CDT Fri May 24 2019

VFR to start at KTOP/KFOE with clearing MVFR deck at KMHK as the
front shifts eastward. Scattered TSRA is expected to develop and
track northeast towards KTOP/KFOE in the 21Z to 23Z time frame.
Lesser confidence for KMHK where most of the activity is progged
to be east of the terminal. Scattered storms linger throughout the
evening with MVFR decks likely through 12Z Saturday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Gargan
LONG TERM...Gargan
AVIATION...Prieto
Hazardous weather outlook, May 24, 5:35 AM CDT, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
535 AM CDT Fri May 24 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-251045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
535 AM CDT Fri May 24 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

A few thunderstorms this morning could be strong with small hail
and gusty winds, along with brief heavy rainfall. Thunderstorms
will redevelop this afternoon. The best chance for strong to
severe thunderstorms will be across east central and northeast KS
this afternoon and evening. The primary hazards with any severe
thunderstorms will be large hail, damaging wind gusts and heavy
rainfall

The flash flood watch was expanded to include the entire area,
from this morning through early Saturday morning. Flooding is
especially dangerous at night when flood waters are harder to see.

River flooding will also continue this evening and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The threat for strong to severe thunderstorms continues Saturday
through Tuesday, with heavy rainfall and flooding also a hazard
with these storms.

River flooding is expected to continue through much of the
week and into the Memorial Day holiday weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 24, 10:34 AM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1034 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 AM     TSTM WND DMG     2 NNW BEATTIE           39.89N 96.43W
05/24/2019                   MARSHALL           KS   CO-OP OBSERVER

            5 INCH TREE LIMBS DOWN. RADAR ESTIMATED
            TIME.

&&

JP
Local storm report, May 24, 10:52 AM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1052 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TORNADO          MARYSVILLE              39.84N 96.65W
05/24/2019                   MARSHALL           KS   EMERGENCY MNGR

            DELAYED REPORT...NUMEROUS REPORTS OF DAMAGE
            ACROSS THE CITY HAVE BEEN REPORTED INCLUDING
            THE FOLLOWING: TWO 30,000 GALLON GAS TANKS
            WERE BLOWN ACROSS HIGHWAY 36, NUMEROUS POWER
            LINES AND TREES SNAPPED WITHIN THE CITY, A
            SEMI WAS BLOWN OVER, AND DAMAGE TO A
            BUILDING AND DESTROYED SHEDS AT 12TH AND
            JAYHAWK ROAD.

&&

BAERG
Local storm report, May 24, 10:56 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND DMG     5 WNW ONEIDA            39.90N 96.01W
05/24/2019                   NEMAHA             KS   EMERGENCY MNGR

            DELAYED REPORT...A HOME WAS DAMAGE AT THIS
            LOCATION. LARGE TREES WERE SNAPPED. A GRAIN
            BIN WAS THROWN FROM ITS BASE. A SHED WAS
            ALSO DESTROYED.

&&

BAERG
Local storm report, May 24, 10:59 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1059 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     TSTM WND DMG     TESCOTT                 39.01N 97.88W
05/24/2019                   OTTAWA             KS   EMERGENCY MNGR

            DELAYED REPORT...SEVERAL WINDOWS BLOWN OUT
            FROM HOMES. NUMEROUS TREES AND POWER LINES
            WERE SNAPPED WITHIN THE CITY.

&&

BAERG
Local storm report, May 24, 11:00 AM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1100 AM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     TSTM WND DMG     MINNEAPOLIS             39.12N 97.71W
05/24/2019                   OTTAWA             KS   EMERGENCY MNGR

            DELAYED REPORT...NUMEROUS REPORTS OF TREES
            AND POWER LINES SNAPPED WITHIN THE CITY.

&&

BAERG
Special weather statement, May 24, 2:48 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Topeka KS
248 PM CDT Fri May 24 2019

KSZ054-242045-
Lyon-
248 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR LYON COUNTY UNTIL 345 PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Cottonwood Falls, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Emporia, Americus, Olpe, Hartford, Neosho Rapids, Allen and Admire.

This includes the following highways...
 Interstate 35 between mile markers 128 and 143.
 Kansas Turnpike between mile markers 116 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3855 9635 3870 9610 3849 9595 3829 9595
      3821 9636
TIME...MOT...LOC 1948Z 247DEG 31KT 3822 9652

Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:20 PM CDTSevere Thunderstorm WarningTOPOttawa40 min
May 23, 7:28 PM CDTSpecial Weather StatementTOPOttawa32 min
May 23, 7:30 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa45 min
May 23, 7:37 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Riley, Washington38 min
May 23, 7:40 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington50 min
May 23, 7:57 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Washington34 min
May 23, 8:06 PM CDTSpecial Weather StatementTOPRepublic24 min
May 23, 8:08 PM CDTAreal Flood WarningTOPClay, Cloud, Dickinson, Ottawa3 hr
May 23, 8:16 PM CDTSpecial Weather StatementTOPClay29 min
May 23, 8:30 PM CDTSpecial Weather StatementTOPMarshall30 min
May 23, 8:43 PM CDTSpecial Weather StatementTOPClay32 min
May 23, 8:46 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington29 min
May 23, 9:11 PM CDTSpecial Weather StatementTOPMarshall34 min
May 23, 9:39 PM CDTSpecial Weather StatementTOPMarshall36 min
May 23, 10:36 PM CDTSpecial Weather StatementTOPRepublic24 min
May 23, 11:13 PM CDTSpecial Weather StatementTOPDickinson, Geary, Morris47 min
May 24, 2:17 AM CDTSevere Thunderstorm WarningTOPCloud, Ottawa, Republic43 min
May 24, 2:56 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington49 min
May 24, 3:41 AM CDTSpecial Weather StatementTOPMarshall, Nemaha, Pottawatomie, Riley49 min
May 24, 4:04 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha41 min
May 24, 4:29 AM CDTSevere Thunderstorm WarningTOPBrown, Nemaha31 min
May 24, 4:37 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha23 min
May 24, 4:58 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson17 min
May 24, 8:17 AM CDTRiver Flood WarningTOPNemaha21 hr
May 24, 9:45 AM CDTRiver Flood WarningTOPCloud7 days
May 24, 9:55 AM CDTRiver Flood WarningTOPGeary4 days
May 24, 2:48 PM CDTSpecial Weather StatementTOPLyon57 min
May 24, 3:10 PM CDTRiver Flood WarningTOPMarshall, Washington7 days
May 24, 4:16 PM CDTSevere Thunderstorm WarningTOPLyon44 min
May 24, 4:25 PM CDTTornado WarningTOPLyon50 min
May 24, 5:11 PM CDTFlash Flood WarningTOPLyon, Morris4 hr
May 24, 5:12 PM CDTTornado WarningTOPCoffey, Lyon, Osage33 min
May 24, 5:36 PM CDTSpecial Weather StatementTOPJackson24 min
May 24, 5:39 PM CDTSpecial Weather StatementTOPAnderson36 min
May 24, 5:41 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin21 min
May 24, 5:42 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage48 min
May 24, 5:50 PM CDTSpecial Weather StatementTOPJefferson25 min
May 24, 5:50 PM CDTTornado WarningTOPCoffey, Osage18 min
May 24, 6:02 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage43 min
May 24, 6:05 PM CDTSevere Thunderstorm WarningTOPCoffey40 min
May 24, 6:09 PM CDTFlash Flood WarningTOPAnderson4 hr
May 24, 6:12 PM CDTSpecial Weather StatementTOPJackson33 min
May 24, 6:22 PM CDTFlash Flood WarningTOPAnderson, Coffey, Osage4 hr
May 24, 6:31 PM CDTSpecial Weather StatementTOPDouglas29 min
May 24, 6:34 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage56 min
May 24, 6:36 PM CDTFlash Flood WarningTOPDouglas, Franklin4 hr
May 24, 6:45 PM CDTSpecial Weather StatementTOPAnderson30 min
May 24, 6:57 PM CDTSpecial Weather StatementTOPBrown18 min

Nearby

River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.